Hail, Denton
- When
- March 15, 3:10 PM CST
- Where
- Denton County, 2.57 mi WNW of Parvin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.281, -96.893
Penny size hail fell on Farm-to-Market Road 428 between Aubrey and Celina.
Thunderstorms developed underneath an upper level disturbance in the afternoon hours. The storms stayed north of Interstate 20 and produced hail up the size of nickels in Denton and Collin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed underneath an upper level disturbance in the afternoon hours. The storms stayed north of Interstate 20 and produced hail up the size of nickels in Denton and Collin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 15, 2:54 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 354 PM CDT TUE MAR 15 2011 .DISCUSSION... ISOLATED RAIN SHOWERS AND THUNDERSTORMS HAD DEVELOPED UNDER AN UPPER LEVEL SHORTWAVE TROUGH AS OF 2 PM CDT. A COLD POCKET OF AIR ANALYZED AT THE H500 LVL AT 12Z ASSOCIATED WITH THE SHORTWAVE TROUGH COMBINED WITH LARGE SCALE FORCING FOR ASCENT ARE LIKELY SUPPORTING THIS EARLY AFTERNOON CONVECTION OVER NORTHERN PORTIONS OF NORTH TX. WITH SURFACE DEW POINT DEPRESSIONS ON THE ORDER OF 20 TO 25 DEG F BENEATH THESE RAIN SHOWERS MUCH OF THE RAINFALL WILL EVAPORATE AS IT HEADS TOWARDS THE GROUND. NOTABLE EXCEPTIONS WILL BE WITHIN ANY ISOLATED THUNDERSTORM ACTIVITY WHERE A BRIEF PERIOD OF MODERATE TO HEAVY RAINFALL CAN BE EXPECTED. RAIN SHOWER ACTIVITY WILL LIKELY REMAIN ALONG AND NORTH OF INTERSTATE 20 AS THIS ROUGHLY MARKS THE SOUTHERN EXTENT OF THE COLD AIR ALOFT ASSOCIATED WITH THE SHORTWAVE TROUGH. IN GENERAL RAINFALL AMOUNTS ARE EXPECTED TO REMAIN UNDER ONE TENTH OF AN INCH THIS AFTERNOON ACROSS NORTHERN PORTIONS OF NORTH TX. TONIGHT THROUGH THURSDAY NIGHT...THE SHORTWAVE TROUGH WILL MOVE EAST OF NORTH TX AFTER SUNSET BRINGING PRECIPITATION TO AN END. BEHIND THIS TROUGH ONLY MID TO UPPER LVL CLOUDS ARE EXPECTED TO REMAIN IN PLACE AS WEAK SUBSIDENCE SPREADS OVER THE REGION. PERSISTENT SOUTHERLY FLOW WILL BRING SHALLOW GULF MOISTURE NORTH OVER MUCH OF NORTH TX OVERNIGHT. THIS RETURN OF GULF MOISTURE IS EXPECTED TO BE ACCOMPANIED BY A STRATUS DECK WHICH WILL LIKELY REMAIN OVER MUCH OF NORTH TX THRU THE MORNING HRS. WITHOUT THE BENEFIT OF AN UPSTREAM SHORTWAVE TROUGH TOMORROW THINK THAT STRATUS WILL BE MORE EFFICIENT AT SCATTERING OUT FOR THE AFTERNOON HRS. THEREFORE WENT AHEAD AND KEPT HIGHS IN LOWER 70S FOR THE EASTERN TWO THIRDS OF NORTH TX WITH UPPER 70S OVER THE WESTERN THIRD DESPITE TODAY/S HIGHS REMAINING A FEW DEGREES BELOW WHAT WAS EXPECTED DUE TO PERSISTENT CLOUD COVER. STRATUS WILL LIKELY BUILD BACK OVER NORTH TX WEDNESDAY NIGHT. BY WEDNESDAY NIGHT A VERY WARM AND DRY ELEVATED MIXED LAYER IS EXPECTED TO ADVECT OVER NORTH TX FROM THE HIGHER TERRAIN OF MEXICO AND THE SOUTHWESTERN CONUS. WITH THE EML IN PLACE FOR THURSDAY THINK THAT STRATUS WILL BE EVEN QUICKER TO SCATTER/MIX OUT AS DRIER AIR MIXES INTO THE TOP OF THE STRATUS DECK AFTER SUNRISE. THEREFORE WENT WITH HIGHS A BIT ABOVE GUIDANCE BRINGING TEMPERATURES INTO THE UPPER 70S TO THE 80S ACROSS NORTH TX. FRIDAY...A STRONG EML LOOKS TO HOLD IN PLACE DURING THE DAY ON FRIDAY AND LIKELY INTO THIS WEEKEND. A WEAK COLD FRONT IS EXPECTED TO PUSH THRU THE SOUTHERN PLAINS AND STALL OUT NEAR A BOWIE TO BRECKENRIDGE LINE BY FRIDAY AFTERNOON. ONCE STALLED THE FRONT WILL PROVIDE A SOURCE OF LOW LEVEL LIFT WHICH WILL PROVIDE SOME WEAK FORCING FOR ASCENT...BUT POSSIBLY MORE IMPORTANTLY SHOULD AID IN LOCALLY DEEPENING THE MOIST BOUNDARY LAYER JUST SOUTHEAST OF THE FRONT. SOUTHWESTERLY FLOW ALONG THE FRONT WILL BRING A NARROW THERMAL RIDGE OVER THIS SAME AREA WHICH SHOULD ALLOW TEMPERATURES TO CLIMB TO NEAR 90 DEGREES IN THE GENERAL VICINITY OF THE FRONT. THE COMBINATION OF THESE UNSEASONABLE HOT TEMPERATURES NEAR THE FRONT AND THE POTENTIAL FOR A DEEPENING MOIST LOW LEVEL AIRMASS INDICATES THAT AIR PARCELS MAY BECOME UNSTABLE ENOUGH TO LIFT THRU THE CAP LATE FRIDAY AFTERNOON INTO THE EVENING HRS. MAINTAINED THE 20 PERCENT CHANCE FOR PRECIPITATION FROM THE PREVIOUS FORECAST AS THE EML CAP IS VERY STRONG...THEREFORE CONFIDENCE IN TSTM ACTIVITY ALONG THE FRONT FRIDAY AFTERNOON IS CURRENTLY LOW. THIS WEEKEND INTO EARLY NEXT WEEK...DID NOT MAKE ANY BIG CHANGES TO THE PREVIOUS FORECAST. THE STALLED OUT COLD FRONT LOOKS TO LIFT BACK NORTH THIS WEEKEND AND WE WILL LIKELY SEE A RETURN OF MORNING STRATUS LIFTING DURING THE AFTERNOON HRS WHILE TEMPERATURES REMAIN WELL ABOVE NORMAL. AT THIS TIME THE EML CAP CONTINUES TO LOOK STRONG ENOUGH TO INHIBIT ANY CONVECTION WITHOUT ANY OBVIOUS SYNOPTIC BOUNDARIES FORECAST TO BE NEAR NORTH TX. MODELS STILL GENERALLY AGREE THAT A STRONGER COLD FRONT WILL PUSH THRU NORTH TX ON TUESDAY...AND WENT AHEAD AND KEPT OUR SLIGHT CHANCE MENTION OF PRECIPITATION IN THE FORECAST AS A RESULT. CAVANAUGH && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 53 72 63 82 63 / 0 5 5 0 0 WACO, TX 55 78 63 85 63 / 0 5 5 0 5 PARIS, TX 47 71 55 75 58 / 0 0 0 0 0 DENTON, TX 50 72 61 82 62 / 0 5 5 0 0 MCKINNEY, TX 47 70 61 78 63 / 0 5 5 0 0 DALLAS, TX 53 74 65 81 64 / 0 5 5 0 0 TERRELL, TX 51 72 61 76 62 / 0 5 0 0 0 CORSICANA, TX 52 72 62 79 63 / 0 5 5 0 5 TEMPLE, TX 55 77 64 80 64 / 0 0 5 0 5 MINERAL WELLS, TX 51 79 59 88 61 / 0 5 5 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 239 PM CDT TUE MAR 15 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161245- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 239 PM CDT TUE MAR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...JUST SOUTH OF THE RED RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTHWEST OF A BRECKENRIDGE TO SHERMAN LINE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT TUE MAR 15 2011
TXZ092-103-152100-
COOKE TX-DENTON TX-
330 PM CDT TUE MAR 15 2011
AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SANGER...MOVING EAST AT 40
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE AUBREY...CROSS ROADS...
KRUGERVILLE...PILOT POINT...SANGER...RAY ROBERTS PARK ISLE DU BOIS
AND RAY ROBERTS PARK JOHNSON BRANCH.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA TO
MARBLE SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM
THIS STORM.
LAT...LON 3354 9694 3343 9694 3342 9683 3313 9684
3343 9732 3355 9730
TIME...MOT...LOC 2030Z 285DEG 36KT 3344 9722SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
403 PM CDT TUE MAR 15 2011
TXZ103-104-152130-
DENTON TX-COLLIN TX-
403 PM CDT TUE MAR 15 2011
...SPECIAL WEATHER STATEMENT...
AT 403 PM CDT...11 MILES NORTH OF FRISCO...MOVING SOUTHEAST AT 40
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALLEN...ANNA...AUBREY...
CELINA...FAIRVIEW...FARMERSVILLE...FRISCO...KRUGERVILLE...LOWRY
CROSSING...LUCAS...MCKINNEY...MURPHY...PARKER...PLANO...PRINCETON...
PROSPER AND WYLIE.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...PEA TO MARBLE
SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM. A SPOTTER FIVE MILES SOUTHEAST OF PILOT POINT REPORTED ONE
QUARTER INCH HAIL WITH THIS STORM.
LAT...LON 3340 9683 3340 9679 3333 9629 3299 9629
3298 9646 3299 9668 3325 9701 3342 9693
TIME...MOT...LOC 2103Z 294DEG 35KT 3329 9686The Dallas/Ft Worth radar (KFWS), 88 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
2 hail. Local standard time, as filed.
Penny size hail fell on Farm-to-Market Road 428 between Aubrey and Celina.
Nickel size hail fell at US Highway 75 and Stacy Road in Allen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288101, 288102.